Texas, 2008

Hail in Texas, January 31, 2008

January 31, 2008 · NWS LCH · 2 events in 2 counties and zones

A few thunderstorms produced large hail as a cold front moved across southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A few thunderstorms produced large hail as a cold front moved across southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 31, 6:04 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jan 31, 6:04 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CST THU JAN 31 2008

.UPDATE...WILL BE SHORTLY ISSUING UPDATED ZONE PACKAGE INCLUDING
TORNADO WATCH FOR ALL OF THE FORECAST AREA.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 323 AM CST THU JAN 31 2008/

DISCUSSION...ANOTHER ACTIVE WEATHER DAY IN STORE FOR THE
REGION...ALONG WITH SOME SEVERE WEATHER POTENTIAL. SATELLITE
IMAGERY SHOWING VIGOROUS MID LEVEL SHORTWAVE/EVOLVING LOW
ADVANCING EAST SOUTHEAST INTO THE TEXAS PANHANDLE. ATTENDANT LOW
WITH THIS FEATURE. SECOND SURFACE LOW OVER SOUTH TEXAS PROGGED TO
EJECT NORTHEAST ADVANCING THROUGH SOUTH LOUISIANA AROUND MIDDAY AND
CONTINUE NORTHEAST TREK THROUGH THE DAY AS AFOREMENTIONED MID
LEVEL TEXAS LOW ADVANCES INTO THE MID MISSISSIPPI VALLEY. REGIONAL
RADAR CURRENTLY SHOWING SCATTERED SHOWERS AND A FEW THUNDERSTORMS
OVER NORTH LOUISIANA INTO EAST ARKANSAS/WEST MISSISSIPPI...WITH A
SOUTHWEST DEVELOPMENT OF CONVECTION EXPECTED TO COME SHORTLY.

STRENGTHENING SYNOPTIC LIFT WITH INCOMING SYSTEMS WILL BRING
RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN
PORTION OF THE FORECAST AREA EARLY THIS MORNING WITH COMPLEX MOVING
QUICKLY OVER THE REGION AND EXITING BY LATE AFTERNOON. IMPRESSIVE
WIND PROFILES INDICATIVE OF SEVERE WEATHER OUTBREAK...BUT
MITIGATING FACTOR CONTINUES TO BE LACK OF INSTABILITY. MIXED LAYER
CAPE GENERALLY MAXES OUT AT 500 TO 1000 J/KG. WILL CONTINUE TO
CLOSELY MONITOR INCOMING COASTAL FRONT WITH MODELS NOW SUGGESTING
A FURTHER NORTHWARD PROGRESS OF FRONT INTO CENTRAL LOUISIANA WITH
DEWPOINTS INCREASING TO 60+ SOUTH OF BOUNDARY AS SURFACE LOW
APPROACHES.

ACTIVITY ENDS LATE THIS AFTERNOON AS FEATURE EXIT EAST AND
NORTHEAST WITH FAIR WEATHER HIGH PRESSURE BECOMING REESTABLISHED
OVER REGION. DRY CONDITIONS AHEAD FOR FRIDAY AND SATURDAY WITH
A GRADUAL WARM UP. RAIN CHANCES RETURN SUNDAY AND CONTINUE THROUGH
LATE TUESDAY AT WHICH TIME WE ARE EXPECTED TO SEE OUR NEXT FRONTAL
PASSAGE.

AVIATION...MVFR AND OCCASIONAL IFR TODAY AS A VIGOROUS STORM
SYSTEM WITH SHOWERS AND THUNDERSTORMS MOVES ACROSS THE REGION.
THERE WILL BE A SEVERE THREAT FOR HAIL AND DAMAGING WINDS.
CONDITIONS IMPROVE DRAMATICALLY THIS EVENING AS SYSTEM EXITS EAST
AND FAIR WEATHER HIGH PRESSURE RETURNS.

MARINE...OUR SOUTHERLY FLOW WILL BECOME NORTHERLY TODAY AS A COLD
FRONT WITH SHOWERS AND THUNDERSTORMS MOVES ACROSS THE NORTHWEST
GULF. WINDS IN THE WAKE OF THE FRONT WILL BE STRONG GUSTING TO
NEAR GALE FORCE BEFORE WEAKENING TOWARD MIDDAY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  38  58  40 /  80  10   0   0
KBPT  65  37  61  42 /  80  10   0   0
KAEX  60  34  55  33 /  80  10   0   0
KLFT  67  37  56  37 /  80  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

TX...TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Jan 31, 6:19 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
619 AM CST THU JAN 31 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-011230-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
619 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL 1
PM CST THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES ARE POSSIBLE. SPOTTER ACTIVATION IS REQUESTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FAIR WEATHER HIGH PRESSURE WILL BECOME REESTABLISHED FOR FRIDAY AND
SATURDAY WITH A GRADUAL WARMING OF TEMPERATURES. RAIN CHANCES
RETURN SUNDAY AND WILL CONTINUE THROUGH LATE TUESDAY AT WHICH TIME
OUR NEXT FRONTAL PASSAGE IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR TODAY.

In the hours before

Special weather statement, Jan 31, 4:13 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CST THU JAN 31 2008

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
413 AM CST THU JAN 31 2008

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

A VIGOROUS MID AND UPPER LEVEL STORM SYSTEM APPROACHING THE
REGION FROM THE WEST COMBINED WITH AN AREA OF SURFACE LOW PRESSURE
MOVING NORTHEAST FROM THE WESTERN GULF WILL BRING THE POTENTIAL
FOR SEVERE THUNDERSTORMS TODAY. IMPRESSIVE WIND PROFILES AND
SUFFICIENT INSTABILITY WILL BRING THE THREAT OF LARGE
HAIL...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO WITH A FEW
THUNDERSTORMS.

THUNDERSTORMS WILL ALSO PRODUCE PERIODS OF BRIEF VERY HEAVY
RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. AS THE GROUND IS
ALREADY SATURATED FROM RECENT RAINFALL...THIS NEXT RAINFALL EVENT
WILL SEE CONSIDERABLE RUNOFF MOVING INTO LOCAL RIVERS AND BAYOUS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES ON THIS POTENTIAL SEVERE WEATHER SITUATION.

The radar

The Houston radar (KHGX), 120 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hardin

When
January 31, 9:31 AM CST
Where
Hardin County, 0.6 mi W of Honey Is
Measured
0.75 in hail
Reported by
Public
Coordinates
30.400, -94.440

Several customers at the Honey Island general store reported large hail.

Hail, Orange

When
January 31, 10:40 AM CST
Where
Orange County, 1.38 mi ENE of Vidor
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.130, -94.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78989, 78990.